Hail, Davidson
- When
- September 19, 2:14 PM CST
- Where
- Davidson County, 0.91 mi NE of Oak Hill
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.110, -86.809
Nickel size hail reported at the Green Hills Library.
Isolated showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on September 19. One storm became severe in the Nashville metro area, with several reports of wind damage and hail received from southern Davidson and northern Williamson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Isolated showers and thunderstorms developed across Middle Tennessee during the afternoon and evening hours on September 19. One storm became severe in the Nashville metro area, with several reports of wind damage and hail received from southern Davidson and northern Williamson Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 19, 1:52 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 252 PM CDT Tue Sep 19 2017 .DISCUSSION... At mid afternoon, showers and thunderstorms covered the Cumberland Plateau, with a few stragglers to the west. The shortwave disturbance initiating this activity will move off to the east early this evening, and with loss of heating, the residual showers and storms should all come to an end by 10 PM. We have not had any severe storms, but there have been reports of heavy downpours, frequent lightning, and small hail. Later tonight, skies will clear, but the very muggy air will remain. So, we expect fog development, with some dense fog, especially east of I-65 where the heaviest rainfall has occurred. For the remainder of the forecast, through next Tuesday, we will be locked into a pattern of unusually warm temperatures, high humidity, and only low sporadic chances for rain. Beginning tomorrow, an upper level ridge will form, with an axis from TX to the Great Lakes. As the ridge builds, it will limit chances for isolated showers or storms to the southeast half of our area. No major features are evident to initiate convection, so whatever develops should occur in the heat of the afternoon. Temperatures will climb 5-10 degrees above normal, reaching the mid 80s to near 90, except lower 80s Plateau. Beyond tomorrow, the ridge will gradually shift to become more centered over the Great Lakes as it continues to control our wx. The air mass across Mid TN will be unchanged, so we will continue to have highs in the mid 80s to near 90, except lower 80s Plateau. Lows will be in the 60s each night with patchy fog. A few pockets of deeper moisture and weak disturbances may circulate around the upper ridge. This could bring small pops at times, mainly over our southern counties. Ultimately, this will not amount to much, with 7 day average qpf values under one tenth of an inch. Good news for Mid TN is that we will not be impacted by Hurricanes Jose or Maria. Forecasts show these beasts staying well to our east. Another bit of potentially good news is possible weakening of the upper ridge and a shot of cooler air late next week. && .AVIATION... 18Z TAF DISCUSSION. An organized band of showers and storms over Middle TN at 1730Z was moving east and should impact KCSV between 18Z and 22Z as a weak short wave moves east across the region. Elsewhere, expect isolated to scattered storms through late afternoon with convection diminishing rapidly by sunset. Should be some patchy fog late tonight into early Wednesday morning before ending around 13Z or 14Z. Rain chances will be lower on Wednesday compared to today as mid level ridging and slight drying develop across the region. && .PRELIMINARY POINT TEMPS/POPS... Nashville 68 89 69 90 68 / 20 20 10 10 10 Clarksville 66 89 68 89 67 / 10 10 0 10 10 Crossville 62 82 63 83 63 / 30 20 10 20 10 Columbia 66 88 67 89 66 / 20 20 10 10 0 Lawrenceburg 65 87 66 88 66 / 20 20 10 20 10 Waverly 67 88 67 89 68 / 20 10 0 10 0 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......13 AVIATION........49
Hazardous Weather Outlook National Weather Service Nashville TN 256 PM CDT Tue Sep 19 2017 TNZ005>011-023>034-056>066-075-077>080-093>095-202000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 256 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight A couple of strong to briefly severe thunderstorms are possible late this afternoon and early evening. Gusty winds and hail may occur, along with heavy downpours and frequent lightning. Later tonight, areas of fog will form. Some dense fog is possible, especially east of I-65 and across the Cumberland Plateau. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 13
Special Weather Statement
National Weather Service Nashville TN
948 AM CDT TUE SEP 19 2017
TNZ008-009-191530-
Sumner TN-Macon TN-
948 AM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMNER AND WESTERN
MACON COUNTIES UNTIL 1030 AM CDT...
At 945 AM CDT, Doppler radar was tracking a strong thunderstorm
complex near Portland, or 13 miles north of Gallatin, moving east at
30 mph.
Winds up to 40 mph and pea-sized hail are possible with this storm.
Locations impacted include...
Westmoreland, Portland, Oak Grove and Bethpage.
LAT...LON 3663 8612 3646 8615 3646 8618 3648 8619
3649 8622 3648 8624 3646 8624 3648 8664
3660 8658 3665 8651 3665 8639
TIME...MOT...LOC 1445Z 271DEG 24KT 3657 8645
LVSpecial Weather Statement
National Weather Service Nashville TN
1204 PM CDT TUE SEP 19 2017
TNZ028-030-191745-
Wilson TN-Smith TN-
1204 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SMITH AND SOUTHEASTERN WILSON
COUNTIES UNTIL 1245 PM CDT...
At 1203 PM CDT, Doppler radar was tracking an area of strong
thunderstorms near Gordonsville, or 8 miles south of Carthage,
moving east at 35 mph.
Winds in excess of 35 mph and small pea-sized hail are possible with
these storms.
Locations impacted include...
Lebanon, Carthage, Watertown, Gordonsville, Hickman, South Carthage,
Alexandria, Tuckers Crossroads and Gladeville.
LAT...LON 3634 8583 3629 8585 3625 8583 3624 8578
3621 8578 3621 8581 3619 8580 3615 8582
3610 8594 3611 8596 3608 8601 3609 8601
3608 8603 3609 8606 3607 8606 3605 8605
3598 8619 3611 8643 3640 8588
TIME...MOT...LOC 1703Z 264DEG 46KT 3614 8600
LVSpecial Weather Statement
National Weather Service Nashville TN
214 PM CDT TUE SEP 19 2017
TNZ027-192000-
Davidson TN-
214 PM CDT TUE SEP 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY UNTIL 300 PM
CDT...
At 211 PM CDT, National Weather Service Doppler radar was tracking a
strong thunderstorm near the north part of Nashville, moving
southeast at 15 mph.
Winds in excess of 40 mph and pea to half inch diameter hail are
possible with this storm.
Locations impacted include...
Nashville, Madison, Goodlettsville, Forest Hills, Oak Hill, Belle
Meade, Lakewood, Old Hickory, Hermitage, Berry Hill, Bells Bend and
Whites Creek.
LAT...LON 3621 8698 3635 8679 3622 8659 3612 8665
3606 8679
TIME...MOT...LOC 1911Z 311DEG 10KT 3623 8684
LVThe Nashville radar (KOHX), 27 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Nickel size hail reported at the Green Hills Library.
A two foot diameter tree was blown down in the Crieve Hall area of Nashville.
Davidson County Emergency Management reported 70-80 trees were blown down in the Crieve Hall and Oak Hill areas of Nashville, with some trees snapped and others uprooted.
A large section of the roof at The Academy of Powell Place preschool on Powell Place in the Maryland Farms area of Brentwood collapsed due to high winds. No injuries.
Several 2-3 foot diameter trees were blown down at the intersection of Maryland Way and Continental Place in Brentwood.
Pea to nickel size hail fell at the intersection of Rochelle Drive and Oakley Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721716, 721717, 721718, 721721, 721719, 721720.